Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 174, NWS Springfield, MO

July 18, 20104 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 18, 2010, 9:10 AM CDT for 4 counties in Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2010, 9:10 AM CDT (14:10 UTC)
Expired
Jul 18, 2010, 9:54 AM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:58 AM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3527 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:33 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 18, 6:33 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 AM CDT SUN JUL 18 2010

...UPDATE TO AVIATION...

.UPDATE...

A CONVECTIVE COMPLEX WAS SURGING SOUTHEAST INTO EAST CENTRAL
MISSOURI THIS MORNING. THIS ACTIVITY HAS BEEN SKIRTING BY OUR
NORTHEASTERN COUNTIES. EXPECT THE STORM COMPLEX TO CONTINUE ITS
SOUTHEASTWARD TRACK AND REMAIN JUST EAST OF THE AREA. HOWEVER
CANNOT RULE SOME ISOLATED STORM DEVELOPMENT ACROSS THE EASTERN
OZARKS ALONG ANY OUTFLOW LEFT BY THE STORMS TO THE EAST. WILL
HAVE TO WATCH FOR POTENTIAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ALONG AN OUTFLOW BOUNDARY THAT MAY SAG SOUTH INTO
CENTRAL AND SOUTH CENTRAL MISSOURI.

FOSTER

&&

.DISCUSSION...

THE CONTINUED THREAT OF EXCESSIVE HEAT REMAINS THE PRIMARY CHALLENGE
FOR THE FORECAST PACKAGE.  CONVECTIVE SEVERE POTENTIAL IS ALSO A
CONCERN FOR THIS AFTERNOON AND EVENING.

CURRENTLY...MOIST SOUTHERLY FLOW CONTINUES TO PUMP MID 70S DEWPOINTS
INTO THE AREA.  SOME HIGH CLOUDS ASSOCIATED WITH THE MCS MOVING INTO
NORTHERN MISSOURI IS STREAMING IN FROM THE NORTHWEST.  A LEESIDE TROUGH
ALONG THE FRONT RANGE IS EXPECTED TO INTENSIFY AS THE FRONTAL
BOUNDARY APPROACHES SOUTHERN MISSOURI FROM THE NORTH. MODEL
GUIDANCE INCREASES SURFACE WINDS TO AROUND 10 KTS OVER SOUTHWEST
MISSOURI THIS AFTERNOON WITH THE TIGHTENED SURFACE PRESSURE
GRADIENT. MODEL GUIDANCE ALSO IS EXPECTING DEWPOINTS TO LOWER A
FEW DEGREES IN THE AFTERNOON OVER SOUTHWEST MISSOURI DUE TO THIS
MIXING. ON THE OTHER HAND...MODEL GUIDANCE HAS BEEN UNDER
FORECASTING AFTERNOON DEWPOINTS OVER THE PAST FEW DAYS. THE BOTTOM
LINE IS THAT THERE IS SOME UNCERTAINTY IN THE DEWPOINT FORECAST
FOR TOMORROW...AND THIS WILL BE THE MAIN FACTOR THAT GOVERNS THE
HEAT INDEX FORECAST.

TURNING TO AFTERNOON CONVECTION...THE MAIN AREA OF CONCERN SHOULD
STAY OVER CENTRAL AND EASTERN MISSOURI ALONG THE MAIN STEERING FLOW
TRAJECTORY.  AREAS NORTHEAST OF A LINE FROM SALEM TO LEBANON TO WARSAW WILL
HAVE THE BEST CHANCES TO SEE CONVECTION. I ALSO HIGHLIGHTED
SLIGHT CHANCE POPS ALONG THE OZARK PLATEAU TO ACCOUNT FOR A FEW
DIURNAL SURFACE BASED STORMS ALONG THE RIDGE LINE. THREAT
WISE...OVER CENTRAL MISSOURI THERE WILL BE AMPLE INSTABILITY WITH
MODEST WIND SHEAR TO SUSTAIN SOME FORWARD PROPAGATING CELLS. WIND
AND HAIL WOULD BE THE PRIMARY THREAT FOR THESE STORMS. ANY STORMS
THAT FORM OVER THE OZARK PLATEAU WOULD BE SLOWER MOVING AND PULSE
TYPE IN NATURE. DOWNBURST WINDS AND HEAVY RAINFALL WOULD BE THE
PRIMARY THREAT WITH THESE CELLS. SUNDAY NIGHT THE FOCUS FOR
CONVECTION WILL SHIFT TO THE EASTERN OZARKS AS THE MCS CONTINUES
TO PROPAGATE OFF THE THE SOUTHEAST.

TUESDAY AND BEYOND...THE MAIN FRONTAL BOUNDARY WILL LIFT TO THE
NORTH...TAKING US OUT OF THE MAIN MCS TRACK.  UPPER LEVEL WARMING AND
SUBSIDENCE WILL ALSO WORK TO INHIBIT PULSE CONVECTION.  EXCESSIVE
HEAT WILL CONTINUE TO BE A CONCERN WITH CONTINUED MOIST SOUTHERLY
FLOW AT THE SURFACE WITH AMPLE HEATING UNDER PARTLY CLOUDY SKIES.

KARDELL

&&

.AVIATION...
/ISSUED 621 AM CDT SUN JUL 18 2010/
VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS TODAY AS SOUTHERLY
WINDS CONTINUE. A COMPLEX OF STORMS WILL MOVE ACROSS EASTERN
MISSOURI THIS MORNING. ADDITIONAL STORMS WILL DEVELOP MAINLY EAST
OF THE SPRINGFIELD TERMINAL THIS AFTERNOON ALONG ANY RESIDUAL
OUTFLOW BOUNDARIES.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 18, 8:55 AM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 AM CDT SUN JUL 18 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191400-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
855 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

ELEVATED EXTREME HEAT RISK.
SIGNIFICANT THUNDERSTORM WIND GUST RISK.
LIMITED HAIL RISK.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS WILL IMPACT THE REGION THIS TODAY AS A STORM COMPLEX
MOVES SOUTHEAST THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI.  AREAS
NORTHEAST OF A LINE FROM EMINENCE TO LEBANON TO WARSAW WILL HAVE
THE BEST CHANCE FOR THUNDERSTORMS THIS MORNING. THE PRIMARY
SEVERE THREAT WITH THESE STORMS WILL BE WINDS IN EXCESS OF 60
MILES PER HOUR AND ONE INCH HAIL. A FEW ADDITIONAL STORMS MAY FORM
OVER THE OZARK PLATEAU DURING THE AFTERNOON HOURS. THESE STORMS
WILL BE CAPABLE OF PRODUCING SEVERE WINDS IN EXCESS OF 60 MILES
PER HOUR AND HEAVY RAINFALL CAPABLE OF PRODUCING ISOLATED FLASH
FLOODING.

HEAT INDICES WILL REMAIN ELEVATED WITH VALUES OF 102 TO 108
DEGREES THROUGH THE DAY TODAY...LIKELY REMAINING ABOVE 90 DEGREES
THROUGH AT LEAST 9 PM. OVERNIGHT LOWS TONIGHT WILL ONLY DROP INTO
THE MID 70S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER OVER THE EASTERN
OZARKS INTO MONDAY MORNING. AFTERNOON HEAT INDEX VALUES NEAR OR
IN EXCESS OF 100 DEGREES CAN BE EXPECTED THROUGH THE REST OF THE
WEEK WITH UPPER LEVEL RIDGING REGAINING CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER PARTS OF
CENTRAL AND SOUTH CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jul 18, 8:05 AM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 AM CDT SUN JUL 18 2010

MOZ056-057-181400-
MILLER MO-MORGAN MO-
805 AM CDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MILLER AND NORTHERN MORGAN
COUNTIES UNTIL 900 AM CDT...

AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF SYRACUSE TO 6 MILES EAST OF SYRACUSE TO 5 MILES WEST OF
SYRACUSE...MOVING SOUTHEAST AT 45 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ELDON AND VERSAILLES.

THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:32 AM CDTSevere Thunderstorm WarningSGFMaries, Miller, Morgan58 min
Jul 18, 3:46 PM CDTExcessive Heat WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 7 more5 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.